Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 3, NWS Aberdeen, SD

April 16, 2002Big Stone County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 16, 2002, 6:42 PM CDT for Big Stone County, Minnesota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2002, 6:42 PM CDT (23:42 UTC)
Expired
Apr 16, 2002, 7:15 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Big Stone County, MN

The radar

The Aberdeen radar (KABR), 167 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 6:50 PM CDTHail 0.88Artichoke, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 5:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 440 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1618 J/kg
Mixed-layer CIN
-461 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
440 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 162342
SVRABR
MNC011-170015-
/NEW.KABR.SV.W.0039.162336-170015/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
636 PM CDT TUE APR 16 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BIG STONE COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 715 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF ARTICHOKE...OR ABOUT 9
  MILES EAST OF ORTONVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARTICHOKE AROUND 655 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4532 9643 4520 9623 4539 9609 4545 9622

KEARNS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:33 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 16, 3:33 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT TUE APR 16 2002

FORECAST CHALLENGE WILL BE TEMPS AND WINDS ALL PERIODS AND PRECIP
CHANCES TONIGHT IN EXTREME EAST CWA AND AND EVERYWHERE WED NIGHT AND
THURSDAY.

MODELS THIS MORNING DID NOT DO TO BAD INITIALIZING. MESO-ETA DID
BEST OF THE BUNCH...PLUS IT WAS VERIFYING BETTER AT 18Z.

SPC REMOVED HIGH RISK CONTOUR COMPLETELY FROM CWA WITH 15Z DAY ONE
OUTLOOK. THINK THERE IS VERY LITTLE CHANCE OF TSRA/SHRA FOR FIRST
PERIOD UNLESS IT DEVELOPS IN EXTREME EASTERN COUNTIES BECAUSE OF
DRYING OUT OF LOW LEVELS FROM QUASI-DRY LINE AND COLD FRONT
FEATURES. IN ADDITION...MAIN MID AND UPPER LEVEL FORCING NOT
EXPECTED UNTIL AFTER 00Z. 18Z SURFACE ANALYSIS SHOWED 988MB LOW
CENTER OVER SOUTHEAST NORTH DAKOTA. STRONG LOW-LEVEL WIND FIELD FROM
SOUTH ADVECTING HIGH OCTANE AIR ALL THE WAY INTO NORTHERN MINNESOTA.
DEWPOINTS WERE IN THE UPPER 50S/LOWER 60S IN EASTERN COUNTIES AT
THIS TIME OVER MY CWA.

SHORT TERM...LONGWAVE TROUGH OVER SOUTHWEST CONUS REMAINS IN PLACE
THROUGH THURSDAY BEFORE SLOWLY EVOLVING INTO WEAK SPLIT FLOW
SCENARIO FOR FRIDAY AND WEEKEND. TONIGHT SHORTWAVE NUMBER ONE WHICH
EJECTED OUT OF TROUGH TRAVERSES CENTRAL PLAINS. NVA AND SUBSIDENCE
IN PLACE BY 09Z. WINDS BEHIND FROPA SHOULD BE FROM THE WEST
NORTHWEST AND BREEZY THROUGH BETTER PART OF THE NIGHT. ON
WEDNESDAY...CWA IS BETWEEN SYSTEMS SO LOOK FOR LIGHT WINDS UNDER
WEAK HIGH PRESSURE SURFACE PATTERN TO BECOME SOUTHEAST AS HIGH
SLIDES EAST AND LOW TROUGH BEGINS TO DEVELOP IN RESPONSE TO APPROACH
NEXT SYSTEM. WENT WITH MAV GUIDANCE TEMPS AND ZONE CONTINUITY FOR
WEDNESDAY WITHOUT A REAL GOOD FEEL FOR 850MB TEMPS IN THIS REGION.
TEMPS BEGIN TO WARM SIGNIFICANTLY OVERNIGHT WEDNESDAY...BUT WITH
DECOUPLING OF BOUNDARY LAYER EXPECT TO SEE TEMPS FALL LOWER THAN MID
50S. SHORTWAVE NUMBER TWO EMERGES FROM LONGWAVE TROUGH AND IS
THROUGH CWA BY 18Z ON THURSDAY. DECENT CHANCE OF SHRA/TSRA WITH VERY
COLD AIR BEHIND SURFACE COLD FRONT ASSOCIATED WITH HIGH UVV OF
SHORTWAVE NUMBER TWO. KEPT CLOSE TO MAV GUIDANCE FOR TEMPS THROUGH
REMAINING SHORT TERM PERIODS. WENT BELOW GUIDANCE FOR WED NIGHT AND
NEAR TO A LITTLE ABOVE MAV GUIDANCE FOR THURSDAY. MAV GIVING ME A 70
POP FOR MOBRIDGE AND A 60 POP FOR ABERDEEN. COULD NOT FIND ANYTHING
IN MODEL FIELDS TO SUPPORT SUCH A HIGH POP. FRIDAY WILL BE MUCH LIKE
WEDNESDAY. SUBSIDENCE AND SURFACE HIGH OVER THE REGION. WILL BE MUCH
COOLER THAN RECENT DAYS AS CANADIAN AIRMASS FILTERS INTO THE REGION.

EXTENDED DISCUSSION...THERE ARE SOME DIFFERENCES IN THE EXTENDED
MDLS FOR THE SAT-TUES PERIOD. THEY ALL SHOW COOL HIGH PRESSURE
DOMINATING THE WEATHER ACROSS THE CWA ON SAT WITH BELOW NORMAL TEMPS
AND DRY CONDITIONS AND THEY ALL SHOW A CLOSED 50H LOW ACROSS THE
SOUTHWEST UNITED STATES EARLY IN THE PERIOD. THE BIG DIFFERENCE
COMES WITH WHAT HAPPENS WITH THIS UPPER LOW COME SATURDAY NIGHT AND
SUNDAY. THE AVN AND MRF SHOW THIS UPPER LOW OPENING UP...WEAKENING
AND SHEARING OUT ACROSS THE CENTRAL PLAINS WITH NOT MUCH OF A SFC
REFLECTION OF LOW PRESSURE AND THEREFORE LESS PRECIP ACROSS OUR CWA.
THE CANADIAN...ECMWF AND NOGAPS ALL SHOW THIS UPPER LOW EJECTING NE
ACROSS THE NORTHERN PLAINS SAT NIGHT AND SUNDAY WITH A GOOD SFC LOW
PRESSURE AREA. THUS...THE ABR CWA WOULD HAVE A BETTER CHANCE OF
PRECIP. AT ANY RATE...THIS IS STILL ON DAY 5 AND 6 AND THE MDLS WILL
LIKELY COME MORE TOGETHER IN LATER RUNS. AT THIS POINT...WILL GO
WITH A CHANCE OF SHRAS AND TSRAS FOR SAT NIGHT AND SUN. SUN WILL BE
A LITTLE WARMER THAN SAT. MON AND TUES SHOULD BE DRY WITH WARMER
TEMPS. THE MRF WANTS TO BRING A SFC LOW PRES ACROSS THE CENTRAL
PLAINS AND SOME QPF INTO THE CWA ON TUESDAY BUT DONT REALLY BELIEVE
IT RIGHT NOW.

.ABR...NONE.

DORN/MOHR

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.